Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1998, 8:20 AM CST for Mobile County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1998, 8:20 AM CST (14:20 UTC)
- Expired
- Mar 7, 1998, 9:15 AM CST
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 9:00 AM CST | Hail 0.75 | Bayou La Batre, AL | Dime size hail was reported near Bayou La Batre. |
| Mar 7, 9:00 AM CST | Thunderstorm Wind 50 | Dauphin Is, AL | A few trees were blown down on Dauphin Island. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 071419 RRA SVRMOB ALC097-071515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 820 AM CST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...MOBILE COUNTY AT 812 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF GRAND BAY MOVING EAST SOUTHEAST AT 25 MPH. THIS STORM WILL BE MOVING NEAR THE TOWNS OF BAYOU LA BATRE ...CODEN...ALABAMA PORT...DAUPHIN ISLAND AND GRAND BAY. LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES MAY ACCOMPANY THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:22 AM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Mar 7, 3:22 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 322 AM CST SAT MAR 7 1998 POTENT SFC-H5 SYSTEM CURRENTLY NEAR THE 4 CORNERS AREA WILL GENERATE WIDESPREAD PRECIP THROUGH THIS FORECAST PERIOD UNTIL COLD FRONT MOVES THROUGH CWA SUN AFT. STRENGTH OF THIS SYSTEM JUSTIFIES CATEGORICAL POPS AT LEAST THROUGH TONIGHT WITH THIS FORECAST CONCENTRATING MORE ON TIMING AND LOCATION OF SEVERE WEATHER. EXPECT BULK OF PRECIP ACTIVITY TO SHIFT EASTWARD TODAY WITH MID LEVEL S/WAVE SEEN IN WV LOOP. SCT MORNING SHRA/TSTM ACTIVITY BECOMES NUMEROUS THIS AFT ACROSS CWA AS STRONGLY DIFFLUENT H3 FLOW IS PLACED OVER CWA WITH CWA IN LEFT EXIT REGION OF H3 110+ JET AND WITH AXIS OF 45-50 KT H85 JET EDGING INTO COASTAL COUNTIES BY 00Z SUN. FOR TODAY...EXPECT GREATEST SEVERE THREAT TO BE GENERALLY OVER THE COASTAL COUNTIES WHERE BEST LL SHEAR PROFILES WITH EXIST WITH BEST INSTABILITY...BUT WILL MENTION IN ALL ZONES CONSIDERING GENERAL STRENGTH OF SYSTEM. FOR TONIGHT...EXPECT MOST SEVERE WEATHER TO BE OVER EASTERN CWA IN REGION OF H85 50-55 KT JET AXIS WITH CORRESPONDING INTENSE H85 MOISTURE CONVERGENCE AND VERY FAVORABLE LL SHEAR. AGAIN...WILL MENTION SVR IN ALL ZONES...BUT WILL WORD SVR ACTIVITY AS IN THE EVENING HOURS SINCE DEEP UVV...H85 JET AXIS AND FAVORABLE SHEAR SHIFT QUICKLY EWD INTO S CENTRAL AL BY 12Z SUN. FOR SUNDAY...COLD FRONT PUSHES THROUGH CWA DURING THE DAY WITH VERY DIVERGENT H3 JET OVER CWA WITH DRY H7-5 AIR PUNCHING IN AHEAD OF FRONT. WILL ADD SEVERE FOR SUN PER COORD WITH BHM. FFW FOR CWA TODAY PER COORD WITH BHM. OVER THE MARINE AREA...WILL PUT SCA IN FOR ALL AREAS FOR TODAY AND LIKELY CONTINUE THROUGH SUN WHEN COLD FRONT BEGINS TO ENTER WESTERN COASTAL WATERS ON SUN AFT. EXPECT GENERALLY NUMEROUS SHRA/TSRA TO CONTINUE UNTIL FROPA. WILL MENTION POSSIBLE SEVERE TSTMS AS WELL AS TIDES ABOVE NORMAL WITH S/SE 15-25 KT FLOW. MOB 71/64/69/42 ++62 PNS 70/66/71/47 ++73 DTS 70/67/72/54 ++83 EVR 70/62/70/49 ++74 29
In the hours before
Special weather statement, Mar 7, 6:32 AM CST, 1 hour 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-081200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 632 AM CST SAT MAR 7 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH TONIGHT. VERY HEAVY RAINFALL IS ALSO EXPECTED IN THE MODERATE RISK AREA. COOL AIR AT MID LEVELS IN THE ATMOSPHERE WILL ADVANCE INTO THE REGION AND CAUSE NUMEROUS THUNDERSTORMS TO SPREAD FROM SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA INTO THE REMAINDER OF SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE MORNING HOURS. A STATIONARY FRONT ALONG SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA WILL PROVIDE FAVORABLE LOW LEVEL SHEAR AND CONVERGENCE WHICH MAY ALLOW FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS MORNING. THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT WILL SPREAD ACROSS THE REMAINDER OF THE AREA DURING THE AFTERNOON HOURS AS AN UPPER LEVEL DISTURBANCE APPROACHES AND GENERATES FAVORABLE LOW LEVEL CONVERGENCE AND SHEAR. THIS UPPER LEVEL DISTURBANCE WILL LIKELY DEVELOP A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL ADVANCE INTO SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA DURING THE LATE AFTERNOON HOURS...AND THEN PROGRESS GENERALLY EAST OF INTERSTATE 65 DURING THE EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL CONTINUE EASTWARD LEAVING LESS FAVORABLE LOW LEVEL SHEAR SPREAD IN ITS WAKE. DESPITE THE LESS FAVORABLE CONDITIONS...COOLING AND DRYING ALOFT DUE TO THE APPROACH OF THE MAIN LOW PRESSURE SYSTEM WILL MAINTAIN AN ISOLATED SEVERE THREAT DURING THE REMAINDER OF THE NIGHT. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ACROSS THE AREA THROUGH TONIGHT WITH RAINFALL TOTALS OF 2 TO 3 INCHES AND LOCALLY IN EXCESS OF 4 INCHES POSSIBLE BY SUNDAY MORNING. THIS MAY BE SUFFICIENT TO CAUSE FLASH FLOODING AND FLASH FLOOD WATCHES ARE IN EFFECT ACROSS PORTIONS OF THE AREA TODAY. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED FOR SEVERE WEATHER THROUGH TONIGHT. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 AM CST.
Special weather statement, Mar 7, 6:32 AM CST, 1 hour 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-081200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 632 AM CST SAT MAR 7 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH TONIGHT. VERY HEAVY RAINFALL IS ALSO EXPECTED IN THE MODERATE RISK AREA. COOL AIR AT MID LEVELS IN THE ATMOSPHERE WILL ADVANCE INTO THE REGION AND CAUSE NUMEROUS THUNDERSTORMS TO SPREAD FROM SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA INTO THE REMAINDER OF SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE MORNING HOURS. A STATIONARY FRONT ALONG SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA WILL PROVIDE FAVORABLE LOW LEVEL SHEAR AND CONVERGENCE WHICH MAY ALLOW FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS MORNING. THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT WILL SPREAD ACROSS THE REMAINDER OF THE AREA DURING THE AFTERNOON HOURS AS AN UPPER LEVEL DISTURBANCE APPROACHES AND GENERATES FAVORABLE LOW LEVEL CONVERGENCE AND SHEAR. THIS UPPER LEVEL DISTURBANCE WILL LIKELY DEVELOP A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL ADVANCE INTO SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA DURING THE LATE AFTERNOON HOURS...AND THEN PROGRESS GENERALLY EAST OF INTERSTATE 65 DURING THE EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL CONTINUE EASTWARD LEAVING LESS FAVORABLE LOW LEVEL SHEAR SPREAD IN ITS WAKE. DESPITE THE LESS FAVORABLE CONDITIONS...COOLING AND DRYING ALOFT DUE TO THE APPROACH OF THE MAIN LOW PRESSURE SYSTEM WILL MAINTAIN AN ISOLATED SEVERE THREAT DURING THE REMAINDER OF THE NIGHT. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ACROSS THE AREA THROUGH TONIGHT WITH RAINFALL TOTALS OF 2 TO 3 INCHES AND LOCALLY IN EXCESS OF 4 INCHES POSSIBLE BY SUNDAY MORNING. THIS MAY BE SUFFICIENT TO CAUSE FLASH FLOODING AND FLASH FLOOD WATCHES ARE IN EFFECT ACROSS PORTIONS OF THE AREA TODAY. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED FOR SEVERE WEATHER THROUGH TONIGHT. THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 10 AM CST.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:09 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Mar 6, 7:13 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 62 min |
| Mar 7, 9:20 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.